Tennessee, 2014

Ice Storm and Flood in Tennessee, February 4 to 5, 2014

February 4 to 5, 2014 · NWS OHX · 8 events in 6 counties and zones

Another round of moderate to heavy rain and freezing rain spread across Middle Tennessee throughout the day on February 4, just one day after freezing rain brought ice accumulations up to one quarter inch to parts of northwest Middle Tennessee. With little of the ice having melted from the February 2-3 freezing rain event, parts of northwest Middle Tennessee received total ice accumulations…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Another round of moderate to heavy rain and freezing rain spread across Middle Tennessee throughout the day on February 4, just one day after freezing rain brought ice accumulations up to one quarter inch to parts of northwest Middle Tennessee. With little of the ice having melted from the February 2-3 freezing rain event, parts of northwest Middle Tennessee received total ice accumulations between one quarter and one half inch, which caused numerous trees and power lines to fall. In addition, widespread rainfall of 2 to 3 inches resulted in minor flooding of area rivers and other low lying area into February 5.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 4, 5:44 AM CST, 16 minutes earlier.

Area forecast discussion, Feb 4, 5:44 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
544 AM CST TUE FEB 4 2014

.UPDATE...FOR AVIATION.

&&

.AVIATION...
12Z TAFS...POOR FLYING WX WILL CONTINUE THROUGH THE NEXT 24 HOURS
AS A STRENGTHENING LOW PRESSURE SYSTEM MOVES ACROSS THE REGION.
EARLY TODAY...LOW CLOUDS WILL PERSIST WITH MVFR BR...AND A FEW
POCKETS OF FZFG MAY CAUSE SOME SLICK SPOTS ON SURFACES. BY
21Z...RA WILL BE SPREADING ACROSS THE AREA AND CONDITIONS WILL
DROP TO IFR...WITH SOME LIFR CIGS...AT ALL MID TN SITES. THE RA WILL
BE HEAVY AT TIMES THROUGH 05/06Z. THERE WILL SOME VSBY IMPROVEMENT
AFTER 05/06Z AS THE LOW CENTER MOVES NORTHEAST AND THE RA
DIMINISHES...BUT CIGS ARE LIKELY TO REMAIN LOW.

13

&&

.PREV DISCUSSION... /ISSUED 429 AM CST TUE FEB 4 2014/

DISCUSSION...
FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION
COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

FORECAST QUANDARIES...PATCHY FREEZING FOR THIS MORNING...HEAVY
RAINFALL POTENTIAL LATE THIS AFTERNOON AND TONIGHT...WINTRY
WX RETURNING TO THE MID STATE THIS WEEKEND...TEMPS.

PER SOME SFC OBS SUPPORTING...WILL CONTINUE WITH MENTION OF PATCHY
FREEZING FOG THRU MID MORNING HRS. OTHERWISE...WILL CONTINUE WITH
CLDY SKIES AND EXPECTING SHWRS TO DEVELOP ACROSS THE SW COUNTIES
BY THE MID MORNING HRS...AS NEXT SHORTWAVE IN UPPER LEVEL FLOW
APPROACHES MID STATE ALONG WITH DEVELOPING SFC INVERTED TROUGH
DEVELOPMENT AND FRONTAL SYSTEM MOVING NEWD INTO THE MID STATE
FROM THE GULF COASTAL REGION. THIS PATTERN WILL SUPPORT SOME
HEAVY RAINFALL BY THE MID AFTERNOON HRS NEAR THE TN RIVER VALLEY...
ACROSS CNTRL PORTIONS OF THE MID STATE DURING THE EVENING HRS...
AND ACROSS ERN PORTIONS OF THE MID STATE INCLUDING PLATEAU DURING
THE OVERNIGHT HRS. TOTAL QPF VALUES DURING THIS TIME PERIOD COULD
RANGE FROM AROUND 1.25 INCHES TO AROUND 2 INCHES. GROUND STILL
SOMEWHAT SATURATED FROM RAINFALL OVER THE WEEKEND...BUT AM NOT
EXPECTING ANY WIDESPREAD FLOODING POTENTIAL AT THIS TIME...BUT
WOULD NOT BE SURPRISED TO THAT SOME USUAL LOWER LYING AND FLOOD
PRONE LOCATIONS EXPERIENCE SOME MINOR FLOODING. AM ALSO EXPECTING
SOME ISO ELEVATED CONVECTION EMBEDDED WITH THE HEAVIER
RAINFALL...WITH SOME GUSTY WINDS HERE OR THERE ALSO NOT OUT OF THE
QUESTION ALSO. AM EXPECTING ALSO A TRANSITION BEHIND THIS TO
POSSIBLY A FREEZING DRIZZLE EVENT ACROSS NW PORTIONS OF THE MID
STATE LATE TONIGHT AS COOLER AIR WORKS IN FROM THE FRINGES OF
BUILDING HIGH PRESSURE INFLUENCES. MIGHT EVENTUALLY EXPERIENCE A
TRANSITION TO FLURRIES ACROSS THESE AREAS THRU THE MID MORNING
HRS...AND ACROSS CNTRL AND WESTERN PORTIONS OF THE MID STATE THRU
NOON ON WED...BUT WHATEVER FORM OF BRIEF PCPN THAT FORM BEHIND
FRONTAL PASSAGE PER RESIDUAL MOISTURE INFLUENCES...IT IS EXPECTED TO
BE LIGHT WITH MINIMAL ACCUMULATION ABILITIES. DUE EXPECT WED NIGHT
AND THU TO BE DRY ACROSS THE AREA. HOWEVER...WITH SWLY FLOW
ALOFT...WILL KEEP THE MID STATE UNDER MOCLDY SKIES. AS FOR TEMPS
TODAY THRU THU NIGHT...LEANED CLOSE TO GFS MOS GUIDANCE VALUES.

WILL KEEP MOST OF FRI DRY ALSO...BEFORE THE NEXT SYSTEM APPROACHES
THE MID STATE...WHICH COULD BRING ANOTHER CHANCE OF SNOWFALL. 00Z
GFS/EURO MODEL RUNS HAVE COME MORE IN LINE WITH THE WX PATTERN
ACROSS THE MID STATE LATE WEEK INTO THE FIRST PART OF NEXT WEEK TOO.
PER ANOTHER INVERTED SFC TROUGH AXIS SETTING UP ACROSS THE MID STATE
BY SAT MORNING...MID STATE COULD BE EXPERIENCING A CHANCE OF SNOW FRI
NIGHT...TRANSITIONING INTO A RAIN/SNOW MIX THRU THE MID MORNING
HRS...WITH AN UPPER LEVEL TROUGH PASSAGE EXPECTED ON SAT NIGHT INTO
SUN PROVIDING A BETTER CHANCE OF SNOWFALL ACROSS THE MID STATE...
AT LEAST FOR CNTRL AND WESTERN PORTIONS. MAYBE SOME SNOWFALL ACROSS
PLATEAU COUNTIES SUN NIGHT...BEFORE EVEN A STRONGER CANADIAN BASED
HIGH PRESSURE SYSTEM WITH NOW NWLY UPPER LEVEL FLOW SUPPORT
BUILDS ACROSS THE REGION THRU THE MID PORTION OF NEXT WEEK...BEFORE
YET ANOTHER POSSIBLE WX SYSTEM INFLUENCES THE MID STATE'S WX.
WENT FOR A COMPROMISE SOLUTION OF TEMPS FRI THRU FIRST PART OF NEXT
WEEK.

31

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Feb 4, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CST TUE FEB 4 2014

TNZ005>011-022>034-056>066-075-077>080-093>095-051100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CST TUE FEB 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FREEZING FOG WILL CONTINUE THROUGH THE MID MORNING HOURS...
AND COULD CAUSE SLICK SPOTS ON ROADWAYS...ESPECIALLY ON BRIDGES
AND OVERPASSES. CONTINUE TO EXERCISE CAUTION ON AREA ROADWAYS
THIS MORNING.

SOME HEAVY RAINFALL MAY OCCUR LATE THIS AFTERNOON AND TONIGHT
ACROSS MIDDLE TENNESSEE. THIS MAY RESULT IN PONDING OF WATER
ON AREA ROADWAYS ALONG WITH MINOR FLOODING OF SOME LOW LYING
FLOOD PRONE LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ALONG WITH THE POTENTIAL OF A WINTRY MIX...THERE IS A CHANCE
FOR ACCUMULATING SNOWFALL FRIDAY NIGHT AND AGAIN SATURDAY NIGHT
INTO SUNDAY. WITH EXACT TIMING...LOCATION DEVELOPMENT...AND
AMOUNTS STILL NEEDING TO BE DETERMINED...IT IS RECOMMENDED THAT
YOU CHECK BACK THROUGHOUT THE WEEK CONCERNING THIS POTENTIAL
WINTER WEATHER EVENT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS AND SNOW ACCUMULATION AMOUNTS
TO THE NATIONAL WEATHER SERVICE IN NASHVILLE.

31

In the hours before

Special weather statement, Feb 4, 12:32 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1232 AM CST TUE FEB 4 2014

TNZ005>011-022>034-056>066-075-077>080-093>095-041500-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
1232 AM CST TUE FEB 4 2014

...FREEZING FOG AND SLICK AREA ROADS LIKELY TONIGHT AND TUESDAY
MORNING...

WITH THE COMBINATION OF TEMPERATURES AT OR JUST BELOW FREEZING...
FOG...AND AREA ROADWAYS STILL WET FROM YESTERDAY'S RAINFALL...
MANY AREA ROADWAYS WILL BECOME SLICK TONIGHT. BRIDGES AND
OVERPASSES WILL BE THE MOST SUSCEPTIBLE TO ICING. SOME OF THIS
ICING MAY FORM AS A THIN COATING OF GLAZED ICE KNOWN AS BLACK
ICE...WHICH IS VIRTUALLY TRANSPARENT...AND OCCURS WITH LITTLE OR
NO WARNING. PLEASE EXERCISE CAUTION TONIGHT AND DURING THE TUESDAY
MORNING COMMUTE AS ANY ICE THAT FORMS WILL CAUSE HAZARDOUS DRIVING
CONDITIONS THROUGH THE MID MORNING HOURS.

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain, 1 flood, 1 ice storm. Local standard time, as filed.

Heavy Rain, Dickson

When
February 4, 6:00 AM CST to February 5, 6:00 AM CST
Where
Dickson County, 1.58 mi ENE of Taylor Xrds
Reported by
CoCoRaHS
Coordinates
36.212, -87.406

CoCoRaHS station Vanleer 2.8 SE measured a 24 hour rainfall total of 2.72 inches.

Heavy Rain, Houston

When
February 4, 7:00 AM CST to February 5, 7:00 AM CST
Where
Houston County, 1.11 mi SW of Tennessee Ridge
Reported by
CoCoRaHS
Coordinates
36.309, -87.784

CoCoRaHS station 1.4 SW Tennessee Ridge measured a 24 hour rainfall total of 2.94 inches.

Heavy Rain, Stewart

When
February 4, 7:00 AM CST to February 5, 7:00 AM CST
Where
Stewart County, 3.41 mi WSW of Cumberland City
Reported by
CoCoRaHS
Coordinates
36.373, -87.701

CoCoRaHS station 3.2 WSW Cumberland City measured a 24 hour rainfall total of 2.80 inches.

Heavy Rain, Houston

When
February 4, 7:00 AM CST to February 5, 7:00 AM CST
Where
Houston County, 3.01 mi S of Tennessee Ridge
Reported by
CoCoRaHS
Coordinates
36.277, -87.760

CoCoRaHS station 3.0 S Tennessee Ridge measured a 24 hour rainfall total of 3.57 inches.

Heavy Rain, Robertson

When
February 4, 8:00 AM CST to February 5, 8:00 AM CST
Where
Robertson County, 2.61 mi N of Cedar Hill
Reported by
CoCoRaHS
Coordinates
36.587, -87.006

CoCoRaHS station 2.6 N Cedar Hill measured a 24 hour rainfall total of 2.76 inches.

Heavy Rain, Montgomery

When
February 4, 8:00 AM CST to February 5, 8:00 AM CST
Where
Montgomery County, 2.73 mi W of Briarwood
Reported by
CoCoRaHS
Coordinates
36.518, -87.429

CoCoRaHS station 5.4 WSW Clarksville measured a 24 hour rainfall total of 3.00 inches.

Flood, Williamson

When
February 4, 12:40 PM CST to February 5, 8:00 AM CST
Where
Williamson County, 3.54 mi NW of Forest Home to 1.48 mi NE of Berrys Chapel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.016, -86.975

Williamson County Emergency Management reported numerous flooded roads across the county, generally near the Harpeth River basin to the west and northwest of Franklin. Roads that were flooded included Floyd Road, Southall Road, Blazer Road, Boyd Mill Pike, Del Rio Pike, and Cotton Lane.

Ice Storm, Stewart

When
February 4, 1:00 PM CST to 8:00 PM CST
Where
Stewart forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Stewart County Emergency Management reported measured a total ice accumulation of 0.3 inches in Dover from freezing rain that fell from the late morning into the evening on February 4. This total also included ice that accumulated from the February 2-3 freezing rain event, which had melted little before the February 4 freezing rain began. Numerous trees and power lines fell across the county with scattered power outages. One tree fell onto a vehicle on Highway 79 west of Dover. Several side streets and secondary roadways were icy in sections.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495955, 495956, 495959, 495960, 495957, 495958, 495942, 495940.